Medical questions & health advice by board certified doctors
"What causes eye discoloration?"
I'm not actually sure, but it seems like my wife's eye is losing color in a small patch. I know that sounds crazy, but I've heard that losing color is a sign of something bad happening to your eye. Is that true? What disease or problem could cause that, or am I just imagining things?
There are a few different causes of what appears to be loss of color in the eye. The doctor who is best qualified to discuss this issue is your ophthalmologist (eye doctor). The colored portion of the eye is known as the iris. The color is the iris is from special pigmented cells. It is very uncommon for these cells to lose their pigmentation. There are, however several possibilities that could look like this. The first is that the clear tissue overlying the iris, known as the cornea, may have a problem, such as a scar. This would appear as a whitish area. This scarring can occur from irritation, trauma, or an infection. The second is that she may have a fleshy growth known as a pterygion. These are also scar-like tissue that form in small triangles, usually at the corner of the eye by the nose, and grow inward over the iris. Another possibility would be arcus senilis (eye aging), a medication-related side effect, or copper deposition from Wilson's disease. All of these three possibilities however would cause a circular change in color all the way around the outer edge of the iris. As always, the diagnosis and the management of your wife's specific concern will require a physical examination in person by a physician. Scheduling an appointment with your eye doctor is highly recommended.
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.